Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Have tiny itchy red spots. Worst at night and spreading. Noticed bleeding. What could this be?

User rating for this question
Very Good
Answered by

Allergist and Immunologist
Practicing since : 1999
Answered : 584 Questions
I have tiny red dots that itch (insanely) and often scar. In addition, I have freckle-like brown spots. I have had them for a couple of years. No Doctor has been able to identify the problem. They are worse at night (exterminator said no bed bugs). They began to spread and are now spreading like wild fire. The itchy red spots always bleed when scratched and form round scars. They came out of no where. I thought allergies and saw an allergist/immunologist. No allergies. I saw 2 dermatologists who could not identify. Definitely not a bug of any kind.
I am even more concerned now as the skin is turning brown around a group of these things. Any ideas?
Posted Sat, 27 Jul 2013 in Asthma and Allergy
Answered by Dr. Sujoy Khan 7 hours later

Welcome to Healthcare Magic and thank you for writing to us.

Tiny red dots that are insanely itchy and spread is likely to be urticaria that is cholinergic (temperature dependent) in nature. Scarring doe NOT occur in urticaria usually but only whne there is underlying inflmmation of blood vessels (urticarial vasculitis) ir you have applied strong steroid creams.
Allergies (on skin tests or blood tests) are usually not the cause for this type of skin condition and therefore not surprising that no allergies were found.

Hypothyroidism is sometimes a cause for this condition especially when the replacement dose of thyroxine is insufficient or when anti-TPO antibodies are extremely elevated.
Autoimmunity is a major cause of recurrence in some patients and you seem to have at least 2 autoimmune disorders - diabetes, hypothyroidism.

A skin biopsy may be indicated but unable to comment as the picture you have uploaded did not help.
Long acting antihistamines (such as fexofenadine 180mg plus hydroxyzine) will help but needs to be taken daily.
Depending on the skin biopsy report, treatment may need to be changed.

I hope that was useful.
Best Wishes.
Above answer was peer-reviewed by
Follow-up: Have tiny itchy red spots. Worst at night and spreading. Noticed bleeding. What could this be? 6 hours later
My question had info in it that was not addressed. Mainly, I had mentioned itchy red dots. However, I also mentioned freckle-like things that have also spread all over and have caused brown skin discoloration in a couple of areas. That was not addressed. I am seeing my own allergist/immunologist this month and would love to have this information to present to him. My question was asked yesterday-late afternoon. Please advise.
Answered by Dr. Sujoy Khan 1 hour later

Sorry about the delay in the reply as my clinic just got over.
Freckles are usually evidence of sun damage on skin and left over pigments. These freckle -like things are usually not a remnant of previous itchy red dots but separate as the cause mentioned above.
Lasers have now been developed to treat or 'remove' freckles and Dermatologists with experience in Lasers should be consulted. Irritation is a common side effect and topical creams will help.

Sour cream mask, lemon juice or citrus fruit extract application help lighten the freckles or chemical peeling is also done. Lasers are the way forward if you do not like using the home remedies.

I hope that was useful.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor